High Surf, Niihau
- When
- May 27, 9:00 AM HST to May 28, 3:00 PM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
A swell from the southern hemisphere produced surf of 6 to 12 feet along the south-facing shores of all the islands. In combination with unusually high tides, the surf inundated some south-shore areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A swell from the southern hemisphere produced surf of 6 to 12 feet along the south-facing shores of all the islands. In combination with unusually high tides, the surf inundated some south-shore areas. Lifeguards and other ocean safety officials were kept busy with providing advice to beach-goers and performing rescues of individuals caught in the rough surf. However, no serious injuries were reported. The costs of any damages were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 27, 4:00 AM HST, 5 hours earlier.
Area Forecast Discussion National Weather Service Honolulu HI 400 AM HST Sat May 27 2017 .SYNOPSIS... Light easterly winds with localized land and sea breezes will prevail across the island chain through the rest of Memorial Day weekend as pressure gradient slackens across the region. Passing showers will favor windward areas, while convection developing in the afternoons and evenings over the islands will bring showers to the interior and leeward sections. Unsettled weather is possible through Sunday as an upper level trough passes over the state. Typical trade wind weather is expected to return early part of next week as high pressure is expected to strengthen north to northeast of the islands. && .DISCUSSION... Light easterly winds continue across the islands early this morning with widespread land breezes as pressure gradient remains relax across the region. A little more low clouds have developed in the island vicinity overnight, with persistent clouds over the Big Island as well as windward east Maui. Early morning Lihue and Hilo soundings continue to reveal a somewhat dry airmass in the island vicinity, with Lihue sounding still depicting a more unstable airmass over the western portion of state. A weak pressure pattern will continue in the island vicinity through the rest of the Memorial Day weekend as high pressure far northwest continues to weaken and edge south, resulting in light synoptic easterly flow across the area. Widespread daytime sea breezes and overnight land breezes will prevail. Clouds will build over the interior and leeward areas of the islands during the day under the converging sea breezes, with showers developing, while there will be some clearing at night under the diverging land breezes. The background light easterly wind flow may also bring some clouds and showers to the windward areas at times. An upper level trough currently northwest of the islands will pass over the area through Sunday. It will bring cold temperatures aloft, leading to the airmass in the island vicinity to become more unstable. Showers will be enhanced, with locally heavy downpours possible, especially in the afternoon and evening for the next couple of days. As the upper level trough moves closer to the state later today, Kauai and Oahu may see more active weather. The focus of unsettled weather is expected to shift to the eastern portion of the island chain Sunday as the upper level feature advances east. Atmospheric conditions may become unstable enough for thunderstorms to develop over the Big Island. Therefore, have introduced a slight chance of thunderstorms to leeward Big Island Sunday afternoon and evening in this forecast package. Furthermore, temperature at the Big Island summits may become cold enough for a chance of freezing rain to affect that area. High pressure far northeast of the state is expected to extend westward early part of next week, and then stay north to north-northeast of the islands toward the later part of next week. This will bring stronger trade winds back to the island chain beginning late Tuesday. Winds are expected to strengthen to moderate levels by the second half of next week. Airmass in the island vicinity is expected to become more stable as an upper level high passes north of the region. Thus, typical trade wind weather is expected for the islands for much of next week, with passing low clouds and showers affecting mainly windward areas. && .AVIATION... Light winds will allow island-scale land and sea breezes to be the primary driver of island weather through tonight. The expectation is for generally clear skies and prevailing VFR over most land areas this morning. ISOL MVFR in SHRA are possible, mainly over near shore coastal waters as light large-scale NE/E winds converge with offshore-flowing land breezes. As sea breezes converge over the islands this afternoon, clouds and showers will develop over island interiors. A developing trough aloft will destabilize the island atmosphere, allowing for the development of +SHRA that are expected to bring TEMPO MVFR and possibly brief ISOL IFR CIG/VIS, mainly between 22Z and 04Z. Gradual clearing is expected over the islands from after 04Z, with the focus for showers shifting offshore. No AIRMETs are in effect, but localized mountain obscuration may prompt the issuance of AIRMET SIERRA this afternoon. VFR conditions are expected to prevail at the TAF sites, except for MVFR CIG at PHNY from 20Z-04Z, and the chance of brief MVFR conditions at other locations. && .MARINE... Winds will remain light into early next week. Therefore, we do not anticipate a need for a Small Craft Advisory (SCA) during the Memorial Day Holiday weekend. The latest forecast indicates the trades may strengthen again around mid-week, so a SCA may be needed for the typically windy waters adjacent to the islands of Maui County and the Big Island starting next Wednesday. Surf along south facing shores remains elevated this morning due to a large south-southwest swell. Surf heights are expected to peak later today, then gradually diminish into early next week. As a result, a High Surf Advisory remains in effect through Sunday afternoon for all south facing shores. Please see the latest Coastal Hazard Message (CFWHFO) on our website for additional information about the hazardous surf conditions. In addition to the elevated surf along south facing shores, coastal flooding impacts associated with record-level King Tides will continue each day this weekend along all shores, especially in Maui County and Oahu. Beaches and shorelines, boat ramps and docks, and vulnerable low-lying roads and structures will be impacted during these late afternoon and early evening high tides. Please see the Special Weather Statement (SPSHFO) product on our website for more information about the potential impacts from the high tides combined with the large surf. Elsewhere, surf along east facing shores will trend down through the weekend due to the light winds. However, a small short- period north-northeast swell will support small surf along east facing beaches and reefs with exposure to swell energy from this direction through Monday. Small background surf is expected to persist along north facing, mainly at locations exposed to the north-northeast swell mentioned above. The latest wave model guidance continues to show a small to moderate north-northwest (330-340 deg) swell filling in from Monday night through mid-week due to the fetch associated with the circulation around a surface low tracking north of the state later this weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Sunday for south facing shores of all islands. && AVIATION...Birchard MARINE...Houston REST...Hui
Special Weather Statement National Weather Service Honolulu HI 500 AM HST Sat May 27 2017 HIZ001>003-005>009-012>014-016>021-023>026-280400- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 500 AM HST Sat May 27 2017 ...COASTAL FLOODING ANTICIPATED IN CONJUNCTION WITH RECORD-LEVEL KING TIDES AND ELEVATED SURF ALONG SOUTH FACING SHORES... Coastal flooding impacts associated with record-level King Tides will continue each day along all shores through the Memorial Day Holiday weekend. Beaches and shorelines, boat ramps and docks, and vulnerable low-lying roads and structures will be impacted by coastal flooding through the late afternoon and early evening hours. The following are the daily forecast tide levels and times for Honolulu which will correspond to coastal flooding impacts. Be advised that observed tides have been running much higher than these values. 5/27 Today 5:55 PM HST 2.4 feet (advisory level south shore surf) 5/28 Sunday 6:46 PM HST 2.3 feet (advisory level south shore surf) 5/29 Monday 7:40 PM HST 2.1 feet (south shore surf gradually lowering) Maui County shorelines can expect similar impacts around the times of high tides. Please visit the website tidesandcurrents.noaa.gov for more information about water levels in your area. In addition to the coastal flooding impacts, a long-period south-southwest swell will continue to generate elevated surf along south facing shores into late Sunday. Therefore, a High Surf Advisory remains in effect for south facing shores of all islands through Sunday afternoon. The combination of large surf and high water levels will result in additional wave run up along south facing coastlines, likely flooding beaches that typically remain dry and exposed during typical high surf events along southern shorelines. Please see the Coastal Hazard Message (CFWHFO) on our website for more information regarding surf related hazards along south facing shores. Surf heights and water levels are forecast to gradually trend back toward normal values early next week. Houston
The national radar mosaic for the moment the first event began.
14 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691948, 691949, 691950, 691951, 691952, 691953, 691954, 691955, 691956, 691957, 691958, 691959, 691960, 691961.